It's only been on the market for a year at this point, and already two people have lost their livers over it.
Question: Isn’t the FDA supposed to make sure drugs that cause severe and permanent damage to the human body don’t get sold to people?
Oh…wait…FDA is too busy drafting plans to regulate nutritional supplements to worry about another Big Pharma drug causing liver damage.
Sorry for asking…
P.S. Er…one more question: Is the FDA banning this toxic drug?
Nope. Just issuing a warning on the label. “Dear Patient, this drug could destroy your liver. Take as recommended. Contact your doctor if you experience signs of liver injury.”
Gee, thanks, FDA. And again, let me get this straight; you’re drafting plans to more heavily regulate…herbs and vitamins?
FDA Warns of Liver Damage from New Heart Rhythm Drug
Federal health officials are warning doctors and patients that a recently launched heart drug from Sanofi-Aventis SA has been linked to liver damage in a handful of patients.
The Food and Drug Administration said Friday it has received several reports of liver damage with Multaq tablets, including two cases in which patients had to have their livers removed. Both patients were women and roughly 70 years old. One had been taking the drug for 4½ months, the other 6 months.
The FDA approved Multaq in July 2009 to treat atrial flutter and atrial fibrillation which are irregular heart rhythms that can reduce blood flow and lead to stroke. More than a half-million prescriptions for Multaq have been written since the drug was approved.
In an online notice, the FDA said it would add a new warning about the risk for liver damage to the label of Multaq. The agency said patients should contact their doctors if they experienced signs of liver injury, including nausea, vomiting or fever. If doctors suspect a toxicity problem, they should discontinue use of the drug and test the patient's liver enzymes.
Liver toxicity is among the most common drug-related side effects across a number of medication classes.
Multaq already carries a black box warning, the most severe type, stating the drug can cause severe complications, including death, in people with recent severe heart failure and should not be used in those patients. Common side effects of the twice-a-day tablets include fatigue, loss of strength, diarrhea, nausea and vomiting.
Paris-based Sanofi reported $84 million in sales for Multaq in the first half of 2009.
Leerink Swann analyst Seamus Fernandez said the safety warning would be unlikely to hurt U.S. sales of drug, which he estimates at $128 million for 2010 and $521 million by 2016.
Sanofi said in a statement it has already issued a letter about the liver injuries to doctors and other health care professionals who prescribe Multaq. The letter recommends prescribers consider giving liver enzyme tests during the first six months of treatment.
"Sanofi-Aventis will continue to be in communication with the FDA, and this issue will be closely reviewed and monitored," the company said.
If You Prefer Natural Healing...